Is Grapefruit safe to eat with certain... - British Liver Trust

British Liver Trust
17,621 members β€’ 9,057 posts

Is Grapefruit safe to eat with certain medication

Hi all.

I absolutely love grapefruit but just looking some advice if grapefruit is safe to eat with certain medication as I've heard that it can work against them.

I've been diagnosed with PBC & AIH and therefore have a mixture of tablets to take.

My meds are Rifampicin, Prednisone, Omeprazole, Ursodeoxycholic Acid and Mercaptopurine.

Hope someone can shed some light on this for me.

Thanks

Auds5

16 Replies
oldest β€’ newest

Grapefruit effects the immunosuppressant medication that we have to take after transplant, so it's not to be consumed if you take these drugs. If in doubt check with your medical team.

3 likes
Reply

Thank you Dulux for that. The Mercaptopurine is the immunosuppressant that I take at present so it looks like no grapefruit for me! Hope your doing well after transplant. Take care. Auds5

1 like
Reply

It would be worth checking, the immunosuppressants we take are the tacrolimus so maybe only those effected by grapefruit. We also can't have Seville orange marmalade which I really fancy! I really miss Greek yoghurt as well πŸ˜• yes I'm doing well thanks, it's steady recovery, but all going right way.

2 likes
Reply

Hmm, I didn't know about the Seville orange thing..I too am fond of marmalade, will need to check jars for whatever type is in there now. Damn you Dulux!!

1 like
Reply

It's funny how the things your not allowed you always fancy! Don't shoot the messenger!! 😁

3 likes
Reply

funny thing is that In transplant ward in q. e. guess what they dished up with the toast?????

yes you guessed it... seville orange marmalade.... after eating it for a few days i had to see the dietitian ready for leaving hospital.... she told me all the things I shouldn't eat... including the s. o. marmalade. she was gobsmacked to discover we were being given it.... im sure this has probably been rectified.

does anyone know if jarred lemon curd is okay??

1 like
Reply

Hmm, never been told abput the greek yogurt, as far as I know it's just like normal yogurt with reduced whey.

1 like
Reply

Yes but many 'good' yoghurt have added bacteria, which is a no no post transplant due to immune system not controlling the bacteria level correctly. That's what I've been told by Kings.

2 likes
Reply

I have coeliac disease so can not eat gluten. Since transplant I've been taking immuno suppressants which have actually helped my to tolerate gluten much more. Although I shouldn't I can now eat things like chips that have a flour covering with no ill effect. I do also eat some of the things on the transplant list. Runny egg yolk, rare steak, blue cheese for example. I'm certainly not suggesting anyone follow suit but my immune system is handling it well.

2 likes
Reply

ate we not supposed to have Greek yoghurt... im 4.5 months post transplant..... Have i missed something here.

haven't as yet eaten any but didn't realise it was a problem.

ive heard about seville oranges but it's difficult to know what there in isn't??? cazer

1 like
Reply

As Dulux says best to check with your team. Fun fact, it's my understanding that grapefruit does not actually effect the drugs effectiveness but will skewer results when immuno suppressant levels are tested.

3 likes
Reply

Ok Rodeojoe that's very interesting! I think I will do that to be sure. Thanx, much appreciated. Auds5

2 likes
Reply

It appears it may be wise advice to avoid when taking tac based drugs, I have copied this from a medical post-

Tacrolimus is a calcineurin inhibitor that has been widely used to prevent allograft rejection after transplantation. We report a case of a living-donor liver transplant recipient experiencing a considerable increase in the trough blood concentration of tacrolimus after concomitant ingestion of grapefruit juice (250 mL) 4 times for 3 days. The trough blood concentrations of tacrolimus were not changed during or immediate after the repeated intake of grapefruit juice. However, almost 1 week after the final ingestion, the blood concentration of tacrolimus markedly increased to as much as 47.4 ng/mL from 4.7 ng/mL before the ingestion, resulting in a profound reduction of calcineurin phosphatase activity in peripheral blood mononuclear cells. Furthermore, headache and nausea, but not nephrotoxicity or hyperglycemia, took place throughout the period of the elevated blood concentrations. Grapefruit juice may have a clinically significant effect on the pharmacokinetics and pharmacodynamics of tacrolimus. It is recommended to avoid the consumption of grapefruit juice in transplant recipients treated with tacrolimus.

1 like
Reply

Interesting read. Best avoided, we have enough to deal with without adding more. Thanx for taking the time to get and copy that for me.

1 like
Reply

certainly a no no with bloodpressure meds its lowers it

1 like
Reply

Hi All.

Thank you all so much for taking the time with your replies. I contacted my Pharmacist who informed me that grapefruit or grapefruit juice does affect my medicine.

He explained that the chemicals in grapefruit and grapefruit juice make my liver absorb either too much or not enough of the medicine in my bloodstream. Therefore altering the dosage prescribed by my Consultant and changing the effects of the medicine.

So thats the end of grapefruit for me ☹ but least I know for sure now. Thanks again for all your help.

Auds5

2 likes
Reply

You may also like...